North Dakota, 2009

Hail and Damaging Winds in North Dakota, May 12, 2009

May 12, 2009 · NWS BIS · 5 events in 5 counties and zones

In the mid afternoon of Tuesday, May 12th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a surface cold front as it progressed across the Dakotas. In addition, strong diabatic heating and cold air advection aloft produced steep mid-level lapse rates and little CIN (Convective Inhibition) which resulted in destabilization of the atmosphere by…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon of Tuesday, May 12th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a surface cold front as it progressed across the Dakotas. In addition, strong diabatic heating and cold air advection aloft produced steep mid-level lapse rates and little CIN (Convective Inhibition) which resulted in destabilization of the atmosphere by the late afternoon. Multiple severe thunderstorm warnings were issued. Two reports of large hail and three reports of severe thunderstorm wind gusts were received during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 12, 1:11 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 12, 1:11 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT TUE MAY 12 2009

.SHORT TERM...
SURFACE TROUGH EXTENDS FROM LOW IN NORTH CENTRAL SASKATCHEWAN
SOUTH AND EAST TO NEAR GLENDIVE...CURVING BACK TO SOUTH CENTRAL
MONTANA. CONVECTION CONTINUES TO FIRE IN WARM SECTOR AHEAD OF
TROUGH WHILE MORE CONVECTION IS GROWING ALONG AND AHEAD OF THE
TROUGH. CONCERNS TODAY INCLUDE CHANCE SEVERE THUNDERSTORMS TONIGHT
AND WIND SPEEDS TOMORROW....ESPECIALLY SOUTHWEST.

MODELS IN FAIR AGREEMENT AND USED MODEL BLEND FOR GRIDS. TONIGHT
FAIR AMOUNT OF CAPE WITH LITTLE CAPPING. STARTING TO SEE INCREASE
IN CONVECTION ALONG FRONT. TROUGH FORECAST TO CENTRAL DAKOTAS BY
03Z AND ALONG FORECAST AREA EASTERN BORDER BY 06Z. WILL KEEP
LIKELY POPS FOR MOST OF FORECAST AREA TONIGHT.

FRONT PUSHES THROUGH OVERNIGHT WITH HIGH PRESSURE BUILDING OVER
NORTHERN PLAINS. STRONG PRESSURE GRADIENT DEVELOPS WITH 50KT 85H
WINDS OVER SOUTHWEST NORTH DAKOTA. WILL ISSUE HIGH WIND WATCH FOR
SOUTHWEST COUNTIES AND MOST OF FORECAST AREA WILL LIKELY NEED
ADVISORIES.

.LONG TERM...
ON SATURDAY THE LONG TERM MODELS ARE DEPICTING NORTHWEST FLOW
ALOFT WITH A TROUGH OVER THE GREAT LAKES AND A RIDGE OVER THE
CANADIAN ROCKIES. BY SUNDAY A SHORTWAVE IN THE NORTHWEST FLOW
ALOFT MOVES OUT OF WESTERN CANADA AND ACROSS THE NORTHERN PLAINS.
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY.

ON MONDAY A STRONGER SYSTEM MOVES THROUGH THE WESTERLIES AND THE
UPPER LEVEL WESTERLIES DEVELOP A LARGE SCALE TROUGH OVER
CANADA/NORTH CENTRAL US. SHOWERS AND THUNDERSTORMS ON MONDAY AHEAD
OF THIS VIGOROUS SYSTEM...FOLLOWED BY A STRONG COLD FRONTAL PASSAGE
ON TUESDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

IN TERMS OF TEMPERATURES...EXPECT HIGHS MAINLY IN THE 60S WITH LOWS
35 TO 45 SATURDAY THROUGH MONDAY. COOLER SUNDAY WITH HIGHS IN THE
50S.

&&

.AVIATION...

A WEAK LOW PRESSURE TROUGH EXTENDED FROM A STRONG LOW IN SOUTHERN
SASKATCHEWAN THROUGH THE WESTERN DAKOTAS AND TO ANOTHER LOW IN
WYOMING. A STRONG LOW LEVEL JET AHEAD OF THESE LOWS WITH STRONG
SOUTHERLY WINDS UP THE EASTERN DAKOTAS WAS ASSOCIATED WITH SCATTERED
THUNDERSTORM ACTIVITY THIS MORNING AND AFTERNOON OVER CENTRAL AND
EASTERN NORTH DAKOTA. SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING
MAINLY EAST OF BISMARCK AND NEAR KJMS THIS AFTERNOON AND EARLY
EVENING ASSOCIATED WITH THE LOW LEVEL JET.

FARTHER WEST...A SERIES OF UPPER LEVEL DISTURBANCES BEHIND/ALONG THE
LOWS/TROUGHS WILL HELP SET OFF NUMEROUS THUNDERSTORMS LATER THIS
AFTERNOON AND CONTINUE THROUGHOUT THE NIGHT TONIGHT. SOME STORMS MAY
BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...WINDS TO
50KTS OR MORE...AND HEAVY RAIN AND FREQUENT LIGHTNING. THESE
STRONGER STORMS WILL LIKELY AFFECT WESTERN TAF SITES KISN AND KDIK
AFTER 21Z...AFFECT KMOT AND KBIS AROUND 00Z...AND KJMS AROUND 02-05Z.

&&

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR NDZ031>033-040>045.

&&

HW/JMV
Hazardous weather outlook, May 12, 3:23 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 12 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 12 2009 /423 AM MDT TUE MAY 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A
POTENT COLD FRONT. THE THUNDERSTORMS WILL BECOME WIDESPREAD THIS
EVENING INTO TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WOULD BE
OVER OUR SOUTHWEST...SOUTH CENTRAL...AND SOUTHEASTERN ZONES.

PLEASE CHECK BACK REGULARLY FOR UPDATES TO THE FORECAST TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY WILL LIKELY BE NEEDED OVER WESTERN AND CENTRAL
NORTH DAKOTA WEDNESDAY AS STRONG WEST TO NORTHWEST WINDS SUSTAINED
BETWEEN 25 AND 35 MPH AND GUSTS TO 45 AND 50 MPH DOMINATE. COLDER
AIR WILL ARRIVE WITH ADDITIONAL RAIN SHOWERS THROUGH THE DAY.
THE RAIN SHOWERS WILL MIX WITH SNOW SHOWERS OVER NORTH CENTRAL AND
NORTHWEST NORTH DAKOTA WEDNESDAY MORNING BUT NO SIGNIFICANT ACCUMULATION
IS EXPECTED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF SEVERE WEATHER TODAY INTO TONIGHT.
DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE
THUNDERSTORMS.

KS

The radar

The Bismarck radar (KBIS), 132 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Stark

When
May 12, 3:04 PM MST to 3:08 PM MST
Where
Stark County, 3.15 mi WNW of Taylor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.920, -102.480

Hail, Ward

When
May 12, 4:43 PM CST to 4:48 PM CST
Where
Ward County, 5.53 mi S of South Prairie
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
47.970, -101.300

Thunderstorm Wind, Morton

When
May 12, 6:05 PM CST to 6:12 PM CST
Where
Morton County, 6.66 mi NNE of Flasher
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.540, -101.180

Thunderstorm wind gusts resulted in some structural damage to a farmstead along with isolated power outages in the area. Corral walls were blown down, windows were blown out, and some tree branches and shingles were reported on the ground.

Thunderstorm Wind, Burleigh

When
May 12, 6:50 PM CST to 6:55 PM CST
Where
Burleigh County, 4.19 mi SE of (Bis)bismarck Muni A
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
46.730, -100.700

Thunderstorm winds resulted in minor damage to vinyl siding and moved a steel trailer approximately 90 feet.

Thunderstorm Wind, Sheridan

When
May 12, 7:56 PM CST to 8:02 PM CST
Where
Sheridan County, 3.74 mi E of Goodrich
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
47.470, -100.040

Thunderstorm wind gusts resulted in a grain bin blowing over on a farmstead east of Goodrich.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163762, 163763, 163765, 163766, 163764.